MAUDE Adverse Event Report: TELEFLEX MEDICAL EZ-IO POWER DRIVER; NEEDLE, HYPODERMIC, SINGLE LU

TELEFLEX MEDICAL EZ-IO POWER DRIVER; NEEDLE, HYPODERMIC, SINGLE LU
Model Number IPN915667
Medical Device Problem Code Complete Loss of Power (4015)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 12/21/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).The device investigation is pending and a follow-up report will be issued after the investigation is completed.Teleflex will continue to monitor and trend related events.
 
Event or Problem Description
Reported event: during resuscitation, the drill failed and could not insert the needle into the bone.The led light was green.The patient is deceased and the death is unrelated to the device.
 
Additional Manufacturer Narrative
Qn# (b)(4).Ez-io driver 9058 was returned for evaluation.Upon receipt, the driver was visually inspected.When the trigger was pulled, the driver was operable, and a solid green led light was displaying.The driver was then subjected to simulated sawbone insertions per driver ifu.This functional test is used to determine whether the returned device still has the capability to power a 45mm ez-io needle set into a medium and/or hard bone.The 45mm ez-io needle set is used because it represents the worst-case scenario for io insertion.Two (2) sawbones with medium and hard hardness profiles with 3mm cortexes were used for the test.Each insertion was timed with a stopwatch while applying approximately 8 lbs.Of force on a weight scale.Approximately 5 to 8 lbs.Of force is necessary to penetrate bone.The driver successfully negotiated both the medium and hard saw bone insertion testing.The complaint cannot be confirmed.The driver was opened to test and record operating characteristics.Battery voltage measured as 17.56 dc volts without being activated.Battery voltage measured as 14.27 dc volts when button was activated, and voltage reached a stable level.Stable defined as whe n whole numbers stop changing.The measured voltage is slightly lower than the nominal specification of 18.2v for the battery pack upon release.This is expected after device use.The eeprom was parsed, and the results reveal the charge count was 1,473,421 and the cycle count was 131.The cycle count of 131 (trigger activations) is significant as it substantiates driver usage with considerations to bone density, average insertion time, storage, and frequency of testing.The eeprom results confirm that the battery is not depleted as the charge count has not exceeded the maximum depletion value of 15,300,000 per ver0190 accel biotech firmware verification test report.Testing confirms that there was no fault found with the returned driver.A copy of the manufacturing device history file was reviewed.No recorded results of manufacturing issues or anomalies were reported.Two ifus will be referenced for this investigation.The ez-io driver ifu states, "as with any emergency medical device carrying a backup is strongly advised protocol", "ez-io power driver led will blink red when the trigger is activated and has only 10% of battery life remaining".The ez-io needle ifu states, "squeeze trigger and apply gentle, steady pressure.Important: do not use excessive force.Note: if ez-io power driver stalls and ez-io needle set will not penetrate the bone, operator may be applying too much downward pressure to penetrate bone." a review of the device history record found that the driver passed all the release criteria.The device was released in 01/2015 and is appro ximately 8 years old.The complaint cannot be confirmed.Functional testing has confirmed no fault found with this driver.No corrective/preventative actions will be assigned.Teleflex will continue to monitor and trend on complaints of this nature.
 
Event or Problem Description

Brand Name
EZ-IO POWER DRIVER
Common Device Name
NEEDLE, HYPODERMIC, SINGLE LU
Manufacturer (Section D)
TELEFLEX MEDICAL
athlone
Manufacturer (Section G)
TELEFLEX MEDICAL
3015 carrington mill blvd
morrisville NC 27560
Manufacturer Contact
effie jefferson
3015 carrington mill blvd
morrisville 27560
9194332672
MDR Report Key16327574
Report Number3011137372-2023-00009
Device Sequence Number18346349
Product Code FMI
UDI-Device Identifier10816000013813
UDI-Public10816000013813
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K180395
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Risk Manager
Type of Report Initial,Followup
Report Date (Section B) 01/10/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberIPN915667
Device Catalogue Number9058
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/18/2023
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/10/2023
Supplement Date Received by Manufacturer02/17/2023
Initial Report FDA Received Date02/08/2023
Supplement Report FDA Received Date02/21/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
NONE REPORTED; NONE REPORTED
Patient SexUnknown